Missouri, 2005

Flash Flooding and Hail in Missouri, June 8, 2005

June 8, 2005 · NWS EAX · 38 events in 13 counties and zones

18 thunderstorm wind, 15 hail, 5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 8, 7:23 AM CST, 13 minutes earlier.

Area forecast discussion, Jun 8, 7:23 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
823 AM CDT WED JUN 8 2005

.DISCUSSION...

QUICK ADJUSTMENT TO THE MORNING FORECAST FOR THUNDERSTORMS THAT HAVE
POPPED UP. WITH THE MOISTURE AXIS IN PLACE ACROSS EASTERN KANSAS AND
FAR WESTERN MISSOURI...AND THE OUT FLOW FROM THE OVERNIGHT MCS IN
NEBRASKA/IOWA HAS...THE LOW LEVEL JET HAS POPPED OF A LINE OF STORMS
ACROSS THE NORTHWEST CORNER OF MISSOURI. THESE STORMS ARE EXPECTED
TO PERSIST THROUGH THE MID MORNING HORUS ACROSS. EXPECTATIONS ARE
THAT THE LOW LEVEL JET THAT HELPED START THESE STORMS SHOULD PUSH
THEM OF THE MOISTURE AXIS LATTER THIS MORNING...LIMITING THEIR LIFE
SPAN. ADJUSTED POPS ACCORDING TO CURRENT RADAR TRENDS...WHICH
INCLUDED BRING CHANCE POPS AS FAR SOUTH AS KANSAS CITY.
HOWEVER...WITHOUT THE SUPPORT OF THE LOW LEVEL JET...CONVECTION AS
FAR SOUTH AS I-70 SHOULD HAVE A HARD TIME SUSTAINING ITSELF.

CUTTER

&&

.PREV DISCUSSION...
335 AM WED...
MAIN FORECAST CONCERN CONTINUES TO FOCUS ON CHANCES OF THUNDERSTORMS
OVER THE NEXT SEVERAL DAYS AS UNSTABLE AIRMASS REMAINS IN PLACE AS
FLOW ALOFT BECOMES MORE SOUTHWESTERLY IN RESPONSE TO DEEPENING SHORT
WAVE TROUGH IN THE WESTERN PART OF COUNTRY.

WATCHING STORMS OVER NORTH CENTRAL NEBRASKA THIS MORNING. BOTH 00Z
AND 06Z RUN OF NAM WANTS TO BRING THESE STORMS SOUTHEAST INTO
NORTHERN HALF OF FORECAST AREA THIS MORNING...THEN DROP IT SOUTH AS
A COMPLEX THIS AFTERNOON. STORMS ARE EXPECTED TO RIDE SOUTH IN AXIS
OF BETTER MOISTURE THAT WILL BE SITTING ACROSS EASTERN KANSAS AND
WESTERN MISSOURI. NAM 800 MB THETA E LINES UP PRETTY WELL WITH
MOISTURE THAT IS APPARENT ON 11-3.9 IR SATELLITE IMAGE. SURFACE
DEWPOINTS ALSO SHOWING BEST MOISTURE POOLED IN EXTREME EASTERN
KANSAS AT THIS TIME. IF THIS COMPLEX DOES DIVE SOUTH THROUGH AREA
TODAY...MAY SEE OUTFLOW BOUNDARY JUST TO OUR SOUTH THIS
EVENING...PROVIDING FOCUS FOR CONVECTION. TRUE FRONT HOWEVER WILL
STILL BE TO OUR NORTHWEST THIS EVENING...SO MAKES FOR A COMPLEX
SITUATION AS TO WHERE HEAVIEST RAIN AND STRONGEST STORMS WILL BE
OCCURRING TONIGHT. WITH SUCH QUESTION MARKS...WILL LEAVE POPS IN
CHANCE CATEGORY FOR NOW.

TRUE FRONT SHOULD STAY JUST TO OUR NORTHWEST ON THURSDAY AND
FRIDAY...REMAINING ALIGNED WITH THE UPPER FLOW. CONVECTIVELY INDUCED
VORTICITY MAXIMA WILL LIKELY BE FACTORS ON WHERE STRONGEST
CONVECTION OCCURS THE NEXT FEW DAYS...BUT PLACEMENT AND TIMING
OF THESE WAVES IS VERY UNCERTAIN...SO WILL KEEP WITH MIDDLE OF THE
ROAD POPS FOR THE TIME BEING.

BY SATURDAY MORNING...SOUTHWEST UPPER WAVE EXPECTED TO BE LIFTING
NORTHEAST INTO CENTRAL PLAINS. WITH STRONG RIDGE HOLDING FIRM OVER
THE EAST COAST...NOT OUT OF THE QUESTION STRONGER STORMS MAY STAY
OVER THE PLAINS DURING THE DAY ON SATURDAY...BUT WITH SHORT WAVE
MOVING INTO NORTHERN PLAINS...SURFACE FRONT MAY BE DRAGGED A LITTLE
FURTHER TO THE EAST BY SATURDAY NIGHT...THUS BRINGING THE POTENTIAL
OF ANOTHER DECENT SEVERE WEATHER OUTBREAK TO NORTHEAST KANSAS AND
NORTHWEST MISSOURI.

REGARDING TEMPERATURES...ONLY SOME MINOR CHANGES MADE OVER THE NEXT
FEW DAYS.  WITH POSSIBILITY OF STORM COMPLEX AND QUITE A BIT OF
CLOUDINESS AS THE DAY PROGRESSES TODAY...WILL LOWER HIGHS A FEW
DEGREES...AND KEEP HIGHS MAINLY IN THE MID AND UPPER 80S THE NEXT
FEW DAYS WITH EXPECTED CONVECTION.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 8, 4:58 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 AM CDT WED JUN 8 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-
SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN-MACON-PLATTE-CLAY-RAY-
CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-
JOHNSON-PETTIS-COOPER-BATES-HENRY-
558 AM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST INTO NORTHERN MISSOURI
THIS MORNING AND IF THEY HOLD TOGETHER...MOVE SOUTH INTO CENTRAL AND
WEST CENTRAL MISSOURI THIS AFTERNOON. EXTREME EASTERN KANSAS MAY ALSO
BE CLIPPED BY THESE STORMS. THERE WILL BE THE POTENTIAL OF SEVERE
WEATHER WITH THESE STORMS...WITH THE MAIN THREAT BEING DAMAGING WINDS
AND HAIL.

A BOUNDARY MAY RESULT FROM THE AFTERNOON THUNDERSTORM ACTIVITY IN
SOUTHERN MISSOURI AND SOUTHEAST KANSAS AND MAY SERVE AS A FOCUS FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT THIS EVENING...THAT MAY AFFECT
AREAS SOUTH OF 50 HIGHWAY. IN ADDITION...A FRONTAL BOUNDARY WILL
LIKELY BE STALLED OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI WHICH
MAY ALSO PROVIDE A FOCUS FOR THUNDERSTORM ACTIVITY TONIGHT. AGAIN
DAMAGING WINDS AND HAIL WOULD BE THE MAIN SEVERE THREAT.

ANY THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME...SO LOCALIZED FLOODING WILL
ALSO REMAIN A CONCERN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM AND HUMID AIR MASS WILL REMAIN OVER CENTRAL AND WESTERN
MISSOURI AND ADJACENT AREAS OF EASTERN KANSAS FROM THURSDAY ON
THROUGH THE WEEKEND. PERIODS OF THUNDERSTORMS WILL BE LIKELY AS UPPER
LEVEL DISTURBANCES MOVE FROM SOUTHWEST TO NORTHEAST OVER THE MID
SECTION OF THE COUNTRY. WITH SUCH AN UNSTABLE AIR MASS IN
PLACE...SEVERE STORMS WILL BE A POSSIBILITY. OF PARTICULAR CONCERN
WILL BE SATURDAY NIGHT AND SUNDAY NIGHT AS STRONGER UPPER LEVEL WAVES
MOVE OVER THE REGION.

FLOODING RAINS WILL ALSO BE POSSIBLE...ESPECIALLY DUE TO THE FACT
THAT MANY AREAS HAVE GROUND THAT IS ALREADY SATURATED FROM PREVIOUS
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AT TIMES TODAY THROUGH
SUNDAY NIGHT.

PC

In the hours before

Special weather statement, Jun 8, 6:48 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
748 AM CDT WED JUN 8 2005

MOZ002-012-081345-
ANDREW-NODAWAY-
748 AM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN NODAWAY AND NORTHWESTERN
ANDREW COUNTIES...

AT 746 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PICKERING TO
ROSENDALE...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF MARYVILLE
TO 19 MILES SOUTH OF MARYVILLE...MOVING NORTHEAST AT 25 MPH.

THESE STORMS WILL BE...
  NEAR GUILFORD BY 800 AM CDT.
  NEAR RAVENWOOD BY 810 AM CDT.

UP TO PENNY SIZE HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN IS
EXPECTED WITH THESE STORMS.

STOFLET
Special weather statement, Jun 8, 7:08 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
808 AM CDT WED JUN 8 2005

MOZ002>004-081345-
GENTRY-NODAWAY-WORTH-
808 AM CDT WED JUN 8 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN NODAWAY...NORTHWESTERN
GENTRY AND WORTH COUNTIES...

AT 807 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHERIDAN TO
CONCEPTION...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF BEDFORD
IA TO 11 MILES SOUTHEAST OF MARYVILLE...MOVING NORTHEAST AT 35 MPH.

THESE STORMS WILL BE...
  NEAR SHERIDAN BY 815 AM CDT.
  NEAR ALBANY BY 830 AM CDT.
  NEAR WORTH BY 835 AM CDT.

UP TO PENNY SIZE HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN IS
EXPECTED WITH THESE STORMS.

STOFLET

The radar

The Pleasant Hill radar (KEAX), 151 km away, was scanning. The volume nearest the first event began at 13:37 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 15 hail, 5 flash flood. Local standard time, as filed.

Hail, Gentry

When
June 8, 7:36 AM CST
Where
Gentry County, 5 mi S of Stanberry
Measured
1.25 in hail
Reported by
STORM CHASER
Coordinates
40.150, -94.550

Hail, Gentry

When
June 8, 7:48 AM CST
Where
Gentry County, 1 mi SW of Gentry
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
40.317, -94.450

Hail, Caldwell

When
June 8, 10:33 AM CST
Where
Caldwell County, 3 mi SE of Hamilton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.700, -93.967

Hail, Livingston

When
June 8, 11:05 AM CST
Where
Livingston County, 4 mi E of Dawn
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.667, -93.550

Flash Flood, Livingston

When
June 8, 11:15 AM CST to 4:00 PM CST
Where
Livingston County, Chillicothe
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -93.550

Water over Route V and on Highway 65.

Flash Flood, Macon

When
June 8, 1:00 PM CST to 6:00 PM CST
Where
Macon County, 3 mi SE of Axtell
Reported by
TRAINED SPOTTER
Coordinates
39.783, -92.467

Kellog Avenue washed out.

Flash Flood, Chariton

When
June 8, 2:00 PM CST to 6:00 PM CST
Where
Chariton County, Salisbury
Reported by
POST OFFICE
Coordinates
39.417, -92.817

Street flooding reported thoughout town.

Hail, Howard

When
June 8, 2:03 PM CST
Where
Howard County, 12 mi ESE of Armstrong
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.200, -92.500

Hail, Randolph

When
June 8, 2:10 PM CST
Where
Randolph County, Moberly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -92.433

Hail, Howard

When
June 8, 2:40 PM CST
Where
Howard County, Glasgow
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
39.233, -92.850

Flash Flood, Randolph

When
June 8, 3:00 PM CST to 6:00 PM CST
Where
Randolph County, Clark
Reported by
LAW ENFORCEMENT
Coordinates
39.283, -92.350

Water and debris across Highway NN and Highway 63.

Hail, Cooper

When
June 8, 3:45 PM CST
Where
Cooper County, Prairie Home
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.817, -92.600

Thunderstorm Wind, Cooper

When
June 8, 3:50 PM CST
Where
Cooper County, Boonville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -92.733

Hail, Howard

When
June 8, 3:50 PM CST
Where
Howard County, New Franklin
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.017, -92.750

Hail, Cooper

When
June 8, 4:31 PM CST
Where
Cooper County, Boonville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -92.733

Hail, Pettis

When
June 8, 4:53 PM CST
Where
Pettis County, 6 mi E of Longwood
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.900, -93.067

Flash Flood, Cooper

When
June 8, 5:00 PM CST to 10:00 PM CST
Where
Cooper County, 3 mi SW of Prairie Home
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -92.633

Water over Highway W 2 miles south of Highway J.

Hail, Clay

When
June 8, 7:51 PM CST
Where
Clay County, Claycomo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -94.533

Thunderstorm Wind, Jackson

When
June 8, 7:52 PM CST
Where
Jackson County, Independence
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.083, -94.433

Thunderstorm Wind, Clay

When
June 8, 7:54 PM CST
Where
Clay County, 1 mi S of Claycomo
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.183, -94.533

Hail, Jackson

When
June 8, 7:55 PM CST
Where
Jackson County, Kansas City
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -94.567

Thunderstorm Wind, Jackson

When
June 8, 7:55 PM CST
Where
Jackson County, Kansas City
Measured
61 kt (70 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.083, -94.567

Thunderstorm Wind, Cass

When
June 8, 8:00 PM CST
Where
Cass County, Raymore
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
38.800, -94.450

Large tree down on car.

Thunderstorm Wind, Jackson

When
June 8, 8:00 PM CST
Where
Jackson County, Raytown
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.017, -94.483

Hail, Jackson

When
June 8, 8:00 PM CST
Where
Jackson County, Kansas City
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.083, -94.567

Thunderstorm Wind, Jackson

When
June 8, 8:00 PM CST
Where
Jackson County, Kansas City
Measured
57 kt (66 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.083, -94.567

Large tree limbs down.

Thunderstorm Wind, Cass

When
June 8, 8:05 PM CST
Where
Cass County, Peculiar
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.717, -94.467

Thunderstorm Wind, Jackson

When
June 8, 8:05 PM CST
Where
Jackson County, Lees Summit
Measured
67 kt (77 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.917, -94.383

Thunderstorm Wind, Clay

When
June 8, 8:07 PM CST
Where
Clay County, Kearney
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.367, -94.367

Thunderstorm Wind, Cass

When
June 8, 8:10 PM CST
Where
Cass County, Belton
Measured
70 kt (81 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.817, -94.533

24 inch diameter trees downed.

Thunderstorm Wind, Jackson

When
June 8, 8:12 PM CST
Where
Jackson County, Lees Summit
Measured
74 kt (85 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.917, -94.383

Thunderstorm Wind, Jackson

When
June 8, 8:14 PM CST
Where
Jackson County, Lees Summit
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.917, -94.383

Hail, Jackson

When
June 8, 8:14 PM CST
Where
Jackson County, Lees Summit
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.917, -94.383

Thunderstorm Wind, Jackson

When
June 8, 8:15 PM CST
Where
Jackson County, Lees Summit
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.917, -94.383

Thunderstorm Wind, Jackson

When
June 8, 8:15 PM CST
Where
Jackson County, Independence
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.083, -94.433

Trees blown down on Noland Road.

Thunderstorm Wind, Clay

When
June 8, 8:20 PM CST
Where
Clay County, 1 mi SSW of Excelsior Spgs
Measured
71 kt (82 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.333, -94.233

Thunderstorm Wind, Jackson

When
June 8, 8:23 PM CST
Where
Jackson County, Grain Vly
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.017, -94.200

Thunderstorm Wind, Lafayette

When
June 8, 8:33 PM CST
Where
Lafayette County, Bates City
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.000, -94.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454899, 5454900, 5454886, 5454996, 5454997, 5454998, 5454890, 5454901, 5455000, 5454902, 5455001, 5454895, 5454896, 5454903, 5454897, 5454999, 5454898, 5454891, 5454904, 5454892, 5454905, 5454906, 5454887, 5454907, 5454908, 5454909, 5454888, 5454910, 5454893, 5454889, 5454911, 5454912, 5454991, 5454992, 5454993, 5454894, 5454994, 5454995.